Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jun 30, 2021, 12:55 PM EDT for Upshur County, West Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2021, 12:55 PM EDT (16:55 UTC)
- Expired
- Jun 30, 2021, 1:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Charleston, WV
County Upshur County, WV
The radar
The Charleston,WV radar (KRLX), 150 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 4.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 807 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
270
WWUS81 KRLX 301655
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
1255 PM EDT Wed Jun 30 2021
WVZ030-039-040-301730-
Barbour-Upshur-Lewis-
1255 PM EDT Wed Jun 30 2021
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LEWIS...NORTHERN
UPSHUR AND WEST CENTRAL BARBOUR COUNTIES...
At 1255 PM EDT, a strong thunderstorm was located near Stonewall
Jackson, or 7 miles southeast of Weston, moving east at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Buckhannon, Overhill, Century, Hodgesville, Horner and Lorentz.
This includes the following highways...
Interstate 79 near mile marker 98.
Route 33 between mile markers 1 and 17.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3894 8009 3890 8044 3900 8048 3914 8017
3894 8008
TIME...MOT...LOC 1655Z 255DEG 22KT 3896 8039
$$
19What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 30, 9:15 AM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jun 30, 9:15 AM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 915 AM EDT Wed Jun 30 2021 .SYNOPSIS... Increasing shower/thunderstorm chances today as high pressure fades. Cold front passes through with heavy rain Thursday into Thursday night. High pressure returns for the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 910 AM Wednesday... Made some further refinements to PoPs and temperatures for today based on latest guidance and observed trends. SPC has added portions of SE OH and N WV to a slight risk for severe thunderstorms this afternoon and evening. Deep layer shear is generally at or below 20KTs, so some transient organization of updrafts would be possible, but mainly a pulse type storm mode is expected with potential localized gusty winds with core drops. As of 705 AM Wednesday... Added in a mention of isolated showers from Lawrence County KY to Kanawha County for a few hours this morning. Weak H850 convergence is supporting a few elevated showers for these locations. They should dissipate over the next couple hours as they drift east. As of 245 AM Wednesday... Just your typical average summer day, only difference is we have a broad frontal boundary draped across the Great Lakes, and its coming for the area in the near future. There seems to be a boundary or trough ahead of the front which will help promote thunderstorms across the Ohio River and north of there today. This combined with more moisture in the column and high pressure pulling back will help aid in the development of area- wide convection by the afternoon as this feature makes its way south into the CWA. Most Hi-res models support scattered activity and there is a threat of severe storms on top of that as well for a good portion of the area. Forecast soundings look ripe for possible strong to severe cells and supports our marginal for severe coverage by SPC today. Plenty of instability available, more moisture and less subsidence aloft than yesterday. PWATs are close to 2 inches and Dcape values are high, although not as high as yesterday, but still capable of promoting heavy downpours or downbursts in pulse type storms. The main threat is strong wind with a close second of localized flash flooding under heavy downpours, especially near low lying or flood prone areas or areas that get hit repeatedly. The rainfall we get today will prime the area for Thursday which is likely a good time for a flash flood watch. In collaboration with neighbors today, I decided to hold off on issuing anything for tonight since the threat is more localized since we have been fairly dry, and are not expecting a whole lot of activity today. The significant amount of rainfall will be associated with frontal passage. The neighbors all agreed on holding off with the watch for now. We have been placed in an marginal threat for excessive rainfall by WPC for a good portion of the CWA as well as a portion of our OH counties under a slight risk. Will place mention of all this in the HWO. Shower chances will remain elevated, however will take a slight dip later this evening, but will ramp up in anticipation of the rain shield ahead of the cold front scheduled to approach just outside our CWA to the northwest by Thursday morning. Accepted guidance for temperatures today which has the area reaching into the mid to upper 80's, slightly cooler in the higher elevations. These may be subdued by a few degrees depending on the cloud coverage and convection that arises over the area this afternoon. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... As of 312 AM Wednesday... There remains a consistent signal for a heavy rainfall and flash flood threat on Thursday into Thursday evening as a cold front works into the region with a very moist airmass in place in advance of the front. In fact, according to SPC Sounding Climatology, PWATS on Thursday may set a record at ILN with models clustered around 2 inches. Multiple clusters of showers and thunderstorms will likely affect the region throughout the day, sinking southeastward through time into the overnight hours. Aside from some very localized heavy rainfall the past couple of days, most locations are pretty dry. It’ll be interesting to see what falls and where it falls today as rainfall today primes the ground for what comes Thursday and may determine whether the flash flood threat is localized or more widespread. For now, WPC continues to highlight the region with a slight risk of excessive rainfall and we will continue to play up those concerns in our messaging. Thunder potential Thursday is uncertain as cloud cover and precipitation should limit the instability. Should the front slow some, I could see the opportunity for our southeastern counties to destabilize increasing the potential that a few stronger storms could develop. However, SPC keeps the marginal risk confined to the northern Greenbrier Valley and points east for Day 3 at this time. The overall trend with this forecast package is then for a quicker exit to the widespread precipitation Thursday night into Friday as the front is now expected to push to our east and just some lingering showers are expected behind the front during the day. Temperatures will be held down by clouds and rain on Thursday, remaining in the 70s for most locations, and then remain in the 70s on Friday even with some sunshine breaking through by afternoon. Dewpoints will also drop into the refreshing 50s on Friday, setting up for a cool night Friday night with lows in the 50s. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 312 AM Wednesday... The overall trend in the modeling is for a better looking holiday weekend as the upper low which appeared to want to settle overhead when looking at the models last night, now appears to move off to our northeast while being replaced quickly by a ridge of high pressure. While a few showers and perhaps a thunderstorm or two cannot be ruled out Saturday or Sunday, the bulk of the area should be dry with comfortable temperatures and humidity levels. Temps and humidity then increase Monday through Wednesday with a small threat for a shower or thunderstorm. && .AVIATION /13Z WEDNESDAY THROUGH SUNDAY/... As of 640 AM Wednesday... VFR conditions should flourish through most of the period with the exception of possible VIS restrictions under a heavier shower during the afternoon into the evening. Terminals should see some rain showers for the afternoon, starting fairly late, however not thinking VIS will be affected that much unless under a heavier shower. Have inserted VCTS since probability is higher than yesterday for the early or late afternoon or both depending on the terminals location. Should see a decent StratoCu/Cu field this afternoon as clouds become more dominate and storms flare up with a slight rise in cloud heights for the evening. Though we may see a break from showers and lower CIGs, dont be fooled, this is only temporary as conditions worsen by late evening, CIGs lower and VIS starts to decrease as well as more rain encompasses the area ahead of a cold front. Winds will stay steady today with light southerly flow until the afternoon at which point they take a turn out of the west with gusts up to 15KT. Greater gusts expected under any storms that may develop. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY... FORECAST CONFIDENCE: Medium to high. ALTERNATE SCENARIOS: Timing of VCTS may vary slightly from TAFs depending on when storms flare up. VIS may deteriorate worse than in TAFs under a shower that is moderate or worse. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 12Z THURSDAY... IFR possible with a slow moving frontal boundary Thursday into Friday and possibly for Saturday depending on post frontal stratus and/or fog potential. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ABE/JZ NEAR TERM...JP/JZ SHORT TERM...ABE LONG TERM...ABE AVIATION...JZ
Hazardous weather outlook, Jun 30, 6:39 AM EDT, 6 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 639 AM EDT Wed Jun 30 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 039-040-519-521>526-011045- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 639 AM EDT Wed Jun 30 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk of severe storms. We are anticipating scattered to numerous thunderstorms this afternoon and evening, some of which could become strong to severe. The main threat is strong damaging wind. A close second threat is flash flooding, especially for areas that are low lying or have poor drainage or just get hit repeatedly by downpours. These areas are also in a marginal to slight risk for excessive rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Multiple rounds of showers and thunderstorms will affect the area Thursday into Thursday night as a cold front works slowly through the region. Excessive rainfall is possible, which may lead to instances of flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-034-515>518-520-011045- Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Southeast Nicholas- 639 AM EDT Wed Jun 30 2021 This Hazardous Weather Outlook is for southwest Virginia, and portions of southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Scattered to numerous thunderstorms are anticipated this afternoon and evening, some of which could become strong to possibly severe. The main threat is strong damaging wind. A close second threat is flash flooding, especially for areas that are low lying or have poor drainage or just get hit repeatedly by downpours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Multiple rounds of showers and thunderstorms will affect the area Thursday into Thursday night as a cold front works slowly through the region. Excessive rainfall is possible, which may lead to instances of flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jun 30, 11:59 AM EDT, 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
1159 AM EDT Wed Jun 30 2021
OHZ066-301630-
Perry-
1159 AM EDT Wed Jun 30 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PERRY COUNTY...
At 1159 AM EDT, a strong thunderstorm was located 7 miles northeast
of Somerset, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Somerset, Thornport, Harbor Hills, Thornville and Glenford.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
3980 8240 3983 8240 3984 8247 3992 8247
3993 8246
TIME...MOT...LOC 1559Z 250DEG 31KT 3990 8221
19Special weather statement, Jun 30, 12:04 PM EDT, 51 minutes before
Special Weather Statement National Weather Service Charleston WV 1204 PM EDT Wed Jun 30 2021 WVZ015-027-519-301630- Clay-Kanawha-Northwest Nicholas- 1204 PM EDT Wed Jun 30 2021 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NICHOLAS...EASTERN KANAWHA AND SOUTHWESTERN CLAY COUNTIES... At 1204 PM EDT, a strong thunderstorm was located near Glen, or 7 miles southwest of Clay, moving east at 15 mph. Locations impacted include... Clay, Glen, Indore and Bickmore. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3831 8131 3843 8129 3846 8097 3830 8095 TIME...MOT...LOC 1604Z 265DEG 13KT 3838 8116 19
Special weather statement, Jun 30, 12:05 PM EDT, 50 minutes before
Special Weather Statement National Weather Service Charleston WV 1205 PM EDT Wed Jun 30 2021 WVZ013-015-026-301630- Boone-Kanawha-Lincoln- 1205 PM EDT Wed Jun 30 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KANAWHA... NORTHEASTERN LINCOLN AND NORTH CENTRAL BOONE COUNTIES... At 1205 PM EDT, a strong thunderstorm was located near Alum Creek, or 9 miles southwest of Charleston, moving northeast at 15 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Charleston, Jefferson, South Charleston, St. Albans, Dunbar, Sissonville, Chesapeake, Marmet, Belle, Alum Creek, Institute, Coal Fork, Tornado and Ashford. This includes the following highways... Interstate 79 between mile markers 1 and 3. Interstate 77 in West Virginia between mile markers 96 and 111. Interstate 64 in West Virginia between mile markers 50 and 57. West Virginia Turnpike between mile markers 88 and 95. Route 119 between mile markers 63 and 80. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3815 8179 3830 8190 3848 8164 3824 8146 TIME...MOT...LOC 1605Z 239DEG 12KT 3827 8177 09
Special weather statement, Jun 30, 12:24 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
1224 PM EDT Wed Jun 30 2021
OHZ066-067-075-301700-
Athens-Morgan-Perry-
1224 PM EDT Wed Jun 30 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PERRY...NORTHERN
MORGAN AND NORTHERN ATHENS COUNTIES...
At 1224 PM EDT, a strong thunderstorm was located 8 miles west of
McConnelsville, moving northeast at 35 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Glouster, McConnelsville, Malta, Corning, Bristol, Hemlock,
Rendville, Eagleport and Burr Oak State Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3976 8165 3975 8164 3969 8164 3950 8210
3965 8219 3977 8200
TIME...MOT...LOC 1624Z 243DEG 32KT 3963 8200
19Special weather statement, Jun 30, 12:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1255 PM EDT Wed Jun 30 2021
WVZ030-039-040-301730-
Barbour-Upshur-Lewis-
1255 PM EDT Wed Jun 30 2021
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LEWIS...NORTHERN
UPSHUR AND WEST CENTRAL BARBOUR COUNTIES...
At 1255 PM EDT, a strong thunderstorm was located near Stonewall
Jackson, or 7 miles southeast of Weston, moving east at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Buckhannon, Overhill, Century, Hodgesville, Horner and Lorentz.
This includes the following highways...
Interstate 79 near mile marker 98.
Route 33 between mile markers 1 and 17.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3894 8009 3890 8044 3900 8048 3914 8017
3894 8008
TIME...MOT...LOC 1655Z 255DEG 22KT 3896 8039
19The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 12:04 PM EDT | Special Weather Statement | RLX | Clay | 26 min |
| Jun 30, 12:05 PM EDT | Special Weather Statement | RLX | Kanawha | 25 min |
| Jun 30, 12:42 PM EDT | Flash Flood Warning | RLX | Boone, Lincoln | 3 hr |
| Jun 30, 1:55 PM EDT | Severe Thunderstorm Warning | RLX | Wood | 35 min |
| Jun 30, 2:09 PM EDT | Flash Flood Watch | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more | 39 hr |
| Jun 30, 2:22 PM EDT | Special Weather Statement | RLX | Pleasants | 23 min |
| Jun 30, 2:44 PM EDT | Special Weather Statement | RLX | Doddridge, Pleasants, Tyler | 31 min |
| Jun 30, 2:46 PM EDT | Special Weather Statement | RLX | Upshur | 29 min |
| Jun 30, 3:14 PM EDT | Special Weather Statement | RLX | Tyler | 31 min |
| Jun 30, 3:59 PM EDT | Areal Flood Warning | RLX | Boone | 64 min |
| Jun 30, 4:07 PM EDT | Special Weather Statement | RLX | Wayne | 38 min |
| Jun 30, 4:21 PM EDT | Flash Flood Warning | RLX | Wayne | 2 hr |
| Jun 30, 4:41 PM EDT | Special Weather Statement | RLX | Cabell | 49 min |
| Jun 30, 11:59 AM EDT | Special Weather Statement | RLX | Perry | 31 min |
| Jun 30, 12:24 PM EDT | Special Weather Statement | RLX | Morgan | 36 min |
| Jun 30, 1:04 PM EDT | Special Weather Statement | RLX | Morgan | 26 min |
| Jun 30, 1:31 PM EDT | Special Weather Statement | RLX | Meigs | 29 min |
| Jun 30, 1:38 PM EDT | Special Weather Statement | RLX | Washington | 22 min |
| Jun 30, 5:14 PM EDT | Special Weather Statement | RLX | Athens, Vinton | 46 min |
| Jun 30, 5:40 PM EDT | Severe Thunderstorm Warning | RLX | Athens | 37 min |
| Jun 30, 5:50 PM EDT | Flash Flood Warning | RLX | Athens | 4 hr |
| Jun 30, 6:25 PM EDT | Special Weather Statement | RLX | Morgan | 35 min |
| Jun 30, 7:25 PM EDT | Special Weather Statement | RLX | Vinton | 35 min |
| Jun 30, 3:19 PM EDT | Special Weather Statement | RLX | Boyd | 26 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.